Why Did My Botox For Bruxism Wear Off So Soon?
Q: Dr. Eppley, I suffer from bruxism along time. I have broken teeth from the grinding and suffer from much jaw pain. In the last month I have gotten Botox injections for it. It provided some significant relief but it only lasted just over a month. Ccan you advice me if it is possible to get another botox treatment or maybe it is not my solution. Thanks for your helping.
A: Botox injections into the masseter muscles can be tremendously effective in the treatment of refractory and very painful bruxism. In my experience it lasts about as long as it does when used for cosmetic applications on the face…about 4 months. If it only worked for one month, there are several explanations. The first possibility is that simply not enough Botox (dose) was injected. The minimum effective dose is 25 units per side and 50 units per side is more ideal. Less than this dose will either have minimal effect or it will wear off very quickly. A second possibility is that the Botox used was ‘weak’, either being reconstituted days or weeks before injection, or being reconstituted with an overdilution of saline. Both can result in minimal or a very short duration of any benefit. Since you had some significant symptomatic improvement, I would repeat the Botox injections with these issues in mind. Unfortunately being the patient, the only one of these you have any control over is the actual dose.
Dr. Barry Eppley
A detailed description and pictures of your concerns allows for the most informed response.